An article appeared in the L.A. Times the other day and guess what? They are going to conduct a study to try to understand why certain prescription drugs and some over-the -counter drugs can cause severe liver damage and sometimes complete liver failure, which leads to, you know what, death . Isn't it nice that the medical community is finally getting around to researching this undisputed link? Yes, medical doctors are willing to admit that pharmaceuticals are basically toxic to the liver and can cause serious damage including sudden death . The study will to attempt to find out why some people drop dead and others don't . Here is a quote by Dr. Paul B. Watkins, a liver expert at the University of North Carolina at Chapel Hill and chairman of the liver network's steering committee. "We're trying to understand why two perfectly healthy people can be taking the same drug, and one suddenly turns yellow and dies." Good question. Of course these drugs can also cause serious damage to the liver but that can be handled by ripping out the old one, that's after a compatible donor liver can be located. Then you can expect to spend the rest of your life on organ anti-rejection drugs. Here is another quote. "Severe liver injury has a very high mortality rate", says Dr. Leonard B. Seeff, a liver expert at the National Institute of Diabetes and Digestive and Kidney Diseases in Bethesda, Md. "But aside from the obvious risk factors like drinking too much alcohol or getting viruses, which weaken the liver, we can't predict who is going to develop liver damage from taking drugs." Sounds like they've been playing Russian Roulette to me. What do you think?
Side Note: The Dangers of Acetaminophen
More than half of all cases of acute liver failure are caused by overdoses of acetaminophen, which accounts for more than 56,000 emergency room visits, 2,600 hospitalizations and an estimated 458 deaths each year.
Acetaminophen is the active ingredient in popular over-the-counter drugs such a Tylenol . The standard recommended dose of acetaminophen is 1,000 milligrams four times a day, or 4 grams a day. It's easy to exceed that - people may end up in the emergency room after taking 6 to 8 grams for three days. We recommend 0 milligrams daily. There are natural ways to treat symptoms that eliminate the risks associated with pharmaceuticals.